Convex optimization approaches to maximally predictable portfolio selection

Jun Ya Gotoh, Katsuki Fujisawa

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

In this article we propose a simple heuristic algorithm for approaching the maximally predictable portfolio, which is constructed so that return model of the resulting portfolio would attain the largest goodness-of-fit. It is obtained by solving a fractional program in which a ratio of two convex quadratic functions is maximized, and the number of variables associated with its nonconcavity has been a bottleneck in spite of continuing endeavour for its global optimization. The proposed algorithm can be implemented by simply solving a series of convex quadratic programs, and computational results show that it yields within a few seconds a (near) Karush-Kuhn-Tucker solution to each of the instances which were solved via a global optimization method in [H. Konno, Y. Takaya and R. Yamamoto, A maximal predictability portfolio using dynamic factor selection strategy, Int. J. Theor. Appl. Fin. 13 (2010) pp. 355-366]. In order to confirm the solution accuracy, we also pose a semidefinite programming relaxation approach, which succeeds in ensuring a near global optimality of the proposed approach. Our findings through computational experiments encourage us not to employ the global optimization approach, but to employ the local search algorithm for solving the fractional program of much larger size.

Original languageEnglish
Pages (from-to)1713-1735
Number of pages23
JournalOptimization
Volume63
Issue number11
DOIs
Publication statusPublished - Nov 2014
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Control and Optimization
  • Management Science and Operations Research
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Convex optimization approaches to maximally predictable portfolio selection'. Together they form a unique fingerprint.

Cite this